0
Summaries for Patients |

Serious Liver and Metabolism Problems Associated with Use of the Anti-HIV Drug Stavudine FREE

[+] Article and Author Information

Copyright ©2004 by the American College of Physicians


Ann Intern Med. 2000;133(3):192. doi:10.7326/0003-4819-133-3-200008010-00030
Text Size: A A A

What is the problem and what is known about it so far?

Fatty infiltration of the liver (hepatic steatosis) combined with high levels of a certain type of acid (lactic acidosis) is an uncommon but potentially fatal combination of complications that has been reported with use of the anti-HIV drugs didanosine and zidovudine. Stavudine, one of the most commonly used anti-HIV medicines, has rarely been associated with these complications.

Why did the researchers do this particular study?

To describe the medical history of four patients who developed hepatic steatosis and lactic acidosis while taking stavudine.

Who was studied?

Four patients with HIV infection who had been taking stavudine for 3 to 15 months in combination with other anti-HIV drugs.

How was the study done?

The authors reported the clinical findings and laboratory tests of the four patients and described the time course of the illness that developed in each patient.

What did the researchers find?

All of the patients developed lactic acidosis and abnormal blood levels of liver enzymes. Computed tomographic (CAT) scans showed fatty deposits in their livers. Two of the patients had elevated blood levels of muscle enzymes, and two also had inflammation of the pancreas. Small samples of liver tissue (liver biopsies) were obtained from two patients during their illness; these samples showed hepatic steatosis. Small pieces of muscle tissue (muscle biopsies) were also taken from two patients; these samples showed the same type of muscle damage that has been associated with use of didanosine and zidovudine in other studies. All four patients had long, complicated hospital stays, but they recovered after stavudine therapy was stopped. Once they had recovered, all patients began taking other anti-HIV drugs without a problem.

What were the limitations of the study?

This report describes only four patients who developed these complications while taking stavudine. The report suggests but does not prove that stavudine caused the hepatic steatosis and lactic acidosis. In addition, the report does not provide any information about how often stavudine might cause these complications.

What are the implications of the study?

Patients taking stavudine should be aware that these rare but serious complications can occur. Doctors should consider the possibility of these complications in patients who become ill while taking stavudine.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician. The summaries may be reproduced for not-for-profit educational purposes only. Any other uses must be approved by the American College of Physicians-American Society of Internal Medicine.

The summary below is from the full report titled “Lactic Acidosis and Hepatic Steatosis Associated with Use of Stavudine: Report of Four Cases.” It is in the 1 August 2000 issue of Annals of Internal Medicine (volume 133, pages 192-196). The authors are K.D. Miller, M. Cameron, L.V. Wood, M.C. Dalakas, and J.A. Kovacs.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician. The summaries may be reproduced for not-for-profit educational purposes only. Any other uses must be approved by the American College of Physicians-American Society of Internal Medicine.

The summary below is from the full report titled “Lactic Acidosis and Hepatic Steatosis Associated with Use of Stavudine: Report of Four Cases.” It is in the 1 August 2000 issue of Annals of Internal Medicine (volume 133, pages 192-196). The authors are K.D. Miller, M. Cameron, L.V. Wood, M.C. Dalakas, and J.A. Kovacs.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)